Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 2, NWS Amarillo, TX

April 19, 2011Hemphill County, Roberts County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 19, 2011, 6:12 PM CDT for Hemphill County, Roberts County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2011, 6:12 PM CDT (23:12 UTC)
Expired
Apr 19, 2011, 6:37 PM CDT
In force
25 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Hemphill County, TX, Roberts County, TX

The radar

The Amarillo radar (KAMA), 128 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2011-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2011-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2939 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

936 
WUUS54 KAMA 192312
SVRAMA
TXC211-393-200015-
/O.NEW.KAMA.SV.W.0002.110419T2312Z-110420T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
612 PM CDT TUE APR 19 2011

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HEMPHILL COUNTY IN THE PANHANDLE OF TEXAS
  ROBERTS COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 715 PM CDT

* AT 607 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 11 MILES
  NORTHWEST OF CANADIAN...MOVING SOUTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CANADIAN...
  LAKE MARVIN...
  GLAZIER...
  LORA...
  MIAMI...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. IF A TORNADO IS
SPOTTED...MOVE TO AN INTERIOR ROOM OR CLOSET IMMEDIATELY.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3563 10056 3584 10101 3606 10069 3603 10002
      3562 10000
TIME...MOT...LOC 2313Z 296DEG 42KT 3595 10049

$$

KJS
1 follow-up statement
775 
WWUS54 KAMA 192337
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
637 PM CDT TUE APR 19 2011

TXC211-393-192347-
/O.CAN.KAMA.SV.W.0002.000000T0000Z-110420T0015Z/
ROBERTS TX-HEMPHILL TX-
637 PM CDT TUE APR 19 2011

...THE SEVERE THUNDERSTORM WARNING FOR HEMPHILL AND ROBERTS COUNTIES
IS CANCELLED...

AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT THE SEVERE
THUNDERSTORM HAS WEAKENED AND WAS NO LONGER SEVERE...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3563 10056 3584 10101 3606 10069 3603 10002
      3562 10000
TIME...MOT...LOC 2337Z 296DEG 42KT 3583 10018

$$

KJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:15 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Apr 19, 3:15 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT TUE APR 19 2011

.SHORT TERM...
SHORT-TERM CONCERN REVOLVES AROUND PRECIPITATION CHANCES THIS
AFTERNOON AND EVENING. APPROACHING UPPER-LEVEL SHORTWAVE
TROUGH...LEFT EXIT REGION OF 100 KT H25 JET...AND DEVELOPING SURFACE
LOW OVER NORTHEAST NEW MEXICO ARE PROVIDING THE NECESSARY LIFT FOR
PRECIPITATION. BEST CHANCE OF POPS WILL BE CONFINED NORTH OF A
CHANNING TO ALLISON LINE. MUCAPE VALUES AROUND 500 J/KG AND 0-6 KM
SHEAR IN EXCESS OF 50 KT WILL SUPPORT THE POSSIBILITY OF A COUPLE OF
STRONG STORMS. INVERTED-V SOUNDING PROFILE AND DCAPE VALUES OF
500-750 J/KG SUGGEST A THREAT OF GUSTY WINDS WITH THE STRONGER
STORMS. GIVEN THE DRY SUB-CLOUD LAYER...NOT EXPECTING MUCH
PRECIPITATION TO REACH THE SURFACE. DECIDED TO EXTEND POPS TONIGHT
BEYOND 7 PM...BUT EXPECT ALL OF THE ACTIVITY TO END BY 9 PM.

HIGH PRESSURE CENTERED OVER NEBRASKA WILL BUILD INTO THE REGION
OVERNIGHT WITH LIGHT NORTHEASTERLY WINDS DEVELOPING. LOW-LEVEL
MOISTURE ADVECTION AND UPSLOPE FLOW MAY ALLOW LOW CLOUDS TO DEVELOP
MAINLY ACROSS THE NORTHERN HALF OF THE AREA. EASTERLY UPSLOPE WINDS
WILL PERSIST DURING THE DAY ON WEDNESDAY WITH AFTERNOON HIGHS
REMAINING BELOW SEASONAL NORMS.

&&

.LONG TERM...
UPPER FLOW WILL CONTINUE TO BE SEMI-ZONAL ACROSS THE SOUTHERN
U.S. THROUGH THE END OF THE WEEK. THIS ZONAL FLOW WILL HELP A LEE-
SIDE TROUGH TO DEEPEN ACROSS EASTERN NEW MEXICO AND EASTERN
COLORADO WEDNESDAY NIGHT. SOUTHEAST WINDS WILL INCREASE...WHICH
WILL...IN TURN...HELP TO BRING MORE LOW LEVEL MOISTURE INTO THE
PANHANDLES. AS THE FLOW ALOFT STRENGTHENS AHEAD OF ANOTHER SHORT
WAVE TROUGH ON THURSDAY IT WILL CREATE A DRYLINE ACROSS THE
WESTERN PANHANDLES EARLY THURSDAY. THIS DRYLINE IS THEN STILL
EXPECTED TO MOVE TO ABOUT THE EDGE OF THE CAPROCK BY THURSDAY
AFTERNOON. THE NAM AND THE GFS MODELS DO NOT AGREE ON WHERE THE
DRYLINE WILL END UP BY THURSDAY AFTERNOON. THE GFS IS CLOSER TO
THE EASTERN OKLAHOMA AND TEXAS PANHANDLES AND THE NAM KEEPS IT
CLOSER TO NEW MEXICO STATE LINE. FOR NOW HAVE GONE CLOSER TO THE
GFS AND HAVE LEFT THE POPS FOR SHOWERS AND THUNDERSTORMS ACROSS
THE EAST FOR THURSDAY AFTERNOON AND NIGHT.

THIS UPPER LEVEL SHORT WAVE TROUGH MOVES INTO THE PLAINS AND IT HELPS
TO SHOVE A COLD FRONT INTO THE PANHANDLES BY FRIDAY AFTERNOON. THIS
FRONT IS EXPECTED TO STALL ACROSS THE SOUTHERN TEXAS PANHANDLE UNTIL
IT FINALLY GETS PUSHED SOUTH OF THE AREA ON SATURDAY.

THE MODELS AGAIN DISAGREE ON THE DETAILS OF THE UPPER AIR PATTERN
THROUGH EASTER WEEKEND INTO EARLY NEXT WEEK. THE ECMWF CONTINUES TO
BE A LITTLE DEEPER AND SLOWER WITH THE DEVELOPING NEGATIVELY TILTED
WESTERN U.S. TROUGH. THE GFS CONTINUES TO BE THE WETTER MODEL FOR OUR
AREA. THE STRONGER ECMWF TENDS TO KEEP MUCH OF THE PRECIPITATION TO
THE EAST OF THE PANHANDLES FOR MUCH OF THE WEEKEND. SEVERAL MINOR
UPPER AIR DISTURBANCES WILL MOVE ACROSS THE PANHANDLES SATURDAY INTO
MONDAY MORNING AND ANY ONE OF THESE COULD TOUCH OFF A FEW SHOWERS OR
THUNDERSTORMS. FOR NOW WILL KEEP THE FORECAST AS IS GIVEN THE
UNCERTAINTY OF THE EVOLUTION OF THIS PATTERN.

THE UPPER TROUGH WILL SLOWLY SHIFT INTO THE NORTHERN PLAINS BY
TUESDAY AND THE PANHANDLES WILL BE ON THE SOUTHERN SIDE OF THIS
TROUGH. A FEW SHOWERS WILL AGAIN BE POSSIBLE JUST OUTSIDE OF
THIS FORECAST AS ANOTHER WAVE WITHIN THE UPPER TROUGH MOVES
TOWARD THE PANHANDLES.

&&

.FIRE WEATHER...
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS MAY BE POSSIBLE
ACROSS THE WESTERN PANHANDLES ON THURSDAY IF THE DRYLINE CAN
MOVE FAR ENOUGH EAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                42  70  44  83  52 /   5   0  10  10  10
BEAVER OK                  41  66  41  77  53 /  20   0  10  20  20
BOISE CITY OK              40  66  39  82  42 /  20   0  10  10  10
BORGER TX                  45  69  46  82  56 /  10   0  10  10  10
BOYS RANCH TX              41  70  43  84  49 /  10   0  10  10  10
CANYON TX                  41  70  44  83  51 /   5   0  10  10  10
CLARENDON TX               46  71  47  80  56 /   5   0  10  20  20
DALHART TX                 39  68  38  84  43 /  20   0  10  10  10
GUYMON OK                  40  66  40  81  49 /  20   0  10  10  10
HEREFORD TX                41  72  44  84  49 /   5   0  10  10  10
LIPSCOMB TX                42  67  41  77  55 /  20   0  10  20  20
PAMPA TX                   45  68  44  80  54 /  10   0  10  20  20
SHAMROCK TX                45  70  47  80  56 /  10   0  10  20  20
WELLINGTON TX              47  72  49  81  58 /   5   0  10  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

13/15
Hazardous weather outlook, Apr 19, 3:49 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
349 PM CDT TUE APR 19 2011

OKZ001>003-TXZ001>020-201200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
349 PM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

BREEZY WESTERLY WINDS OF 15 TO 20 MPH WITH HIGHER GUSTS WILL BE
POSSIBLE THROUGH EARLY THIS EVENING ACROSS THE SOUTHWESTERN TEXAS
PANHANDLE. AS A RESULT...BOATERS ARE URGED TO EXERCISE CAUTION ON
AREA LAKES.

WITH THE BREEZY CONDITIONS...AND LOW RELATIVE HUMIDITY...ELEVATED FIRE
WEATHER CONDITIONS WILL CONTINUE UNTIL AROUND SUNSET THIS EVENING
ACROSS THE SOUTHERN TEXAS PANHANDLE.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO EARLY EVENING ACROSS THE
OKLAHOMA PANHANDLE AND THE NORTHERN TEXAS PANHANDLE. ANY STORM THAT
DEVELOPS MAY BE STRONG WITH HAIL UP TO THE SIZE OF PENNIES AND STRONG
GUSTY WINDS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE THURSDAY
ACROSS THE WESTERN TEXAS AND OKLAHOMA PANHANDLES.

THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND NIGHT AS WELL AS
SATURDAY AND SATURDAY NIGHT IN THE EASTERN PANHANDLES...GENERALLY FOR
LOCATIONS OFF THE CAPROCK. THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF THE
PANHANDLES SUNDAY AND SUNDAY NIGHT. ANY STORM THAT DEVELOPS MAY BE
SEVERE WITH LARGE HAIL AND DAMAGING WIND AS THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR THIS EVENING.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS THIS AFTERNOON INTO EARLY EVENING
ACROSS THE SOUTHERN TEXAS PANHANDLE AS WELL AS ELEVATED TO CRITICAL
FIRE WEATHER CONDITIONS THURSDAY ACROSS THE WEST PANHANDLES.

JOHNSON

In the hours before

Special weather statement, Apr 19, 3:39 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
339 PM CDT TUE APR 19 2011

OKZ001-002-192115-
CIMARRON OK-TEXAS OK-
339 PM CDT TUE APR 19 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 415 PM CDT FOR TEXAS AND CIMARRON
COUNTIES.

AT 336 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM OVER STURGIS...MOVING EAST AT 45
MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WINDS AROUND 50 MPH ARE POSSIBLE.

JACKSON
Special weather statement, Apr 19, 4:25 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
425 PM CDT TUE APR 19 2011

OKZ001-TXZ001-192230-
CIMARRON OK-DALLAM TX-
425 PM CDT TUE APR 19 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT FOR DALLAM AND CIMARRON
COUNTIES.

AT 417 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM OVER BLACK MESA PARK...MOVING
SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

KS
Special weather statement, Apr 19, 4:35 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
435 PM CDT TUE APR 19 2011

TXZ002>004-192230-
SHERMAN TX-HANSFORD TX-OCHILTREE TX-
435 PM CDT TUE APR 19 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT FOR OCHILTREE...HANSFORD
AND SHERMAN COUNTIES.

AT 426 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 23 MILES WEST OF GRUVER...MOVING
EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

KS
Local storm report, Apr 19, 5:22 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
522 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             SPEARMAN                36.20N 101.19W
04/19/2011  E0.88 INCH       HANSFORD           TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER AMA1100233

SMB
Local storm report, Apr 19, 5:31 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
531 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             SPEARMAN                36.20N 101.19W
04/19/2011  E1.00 INCH       HANSFORD           TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER AMA1100234

SMB
Local storm report, Apr 19, 5:43 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
543 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             21 S PERRYTON           36.09N 100.80W
04/19/2011  E0.88 INCH       OCHILTREE          TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1100235

SMB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 5:13 PM CDTSevere Thunderstorm WarningAMAHansford, Hemphill, Lipscomb, Ochiltree, Roberts62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.